Snowden E, and Godfrey A. DABBING LUNG INJURY MANAGED BY VV ECMO. Crit Care Med 2023; 51(1):456.
Crit Care Med
INTRODUCTION: E-cigarette or vaping-associated lung injury (EVALI) is an uncommon complication of e-cigarettes or vaping. Most cases are associated with tetrahydrocannabinol (THC) containing products. “Dabbing” refers to the process of ingesting high concentrations of THC-containing oils or waxes with butane solvents to vaporize cannabinoids for inhalation. Another distinction is the presence of impurities and unpurged butane in the vapors inhaled by the users.
DESCRIPTION: A 29-year-old male presented with cough, dyspnea, and fever seven days prior to admission. He reported smoking marijuana but denied vaping. Initial chest radiograph demonstrated multifocal pneumonia. PCR for SARS-CoV-2 was negative. He required four liters of supplemental oxygen. Physical exam was remarkable for diffuse pulmonary crackles. Broad spectrum antibiotics for pneumonia were initiated. Oxygen requirements rapidly increased, prompting intubation 48 hours from presentation. Ventilator settings escalated to a positive end-expiratory pressure of 18 cm H2O with 100% FiO2. Computed tomography angiography ruled out pulmonary embolism, however showed diffuse patchy nodular and confluent opacities. Respiratory cultures grew commensal flora and blood cultures were negative. Comprehensive laboratory investigations for an infectious etiology and autoimmune vasculitis were negative. In further discussion with the patient's wife, he has been “dabbing” for the past six months. High dose intravenous steroids were initiated. The patient continued to have refractory hypoxemic and hypercapnic respiratory failure with ARDS requiring prone positioning. The patient ultimately required transition to veno-venous extracorporeal membrane oxygenation (VV-ECMO). The patient received 12 days of VV-ECMO and was eventually liberated after 19 days of ventilator support. At discharge he was asymptomatic, at his baseline level of function, and required no supplemental oxygen. He was discharged on daily steroids with a taper and outpatient follow-up.
DISCUSSION: The necessity of VV-ECMO utilization in “dabbing” associated acute lung injury represents a rare severe presentation. Dabbing is emerging as a trend among young adults and represents an under-investigated cause of severe inhalational lung injury.